Cholinergic syndrome: common causes and symptoms
There are multiple neurotransmitters that have an effect on our body, regulating our psyche and our behavior. One of the main ones is acetylcholine , which is fundamental in the activity of the cerebral cortex and in the realization of a large number of mental and physical processes. Examples of this are attention, awareness, memory and activation of muscles.
However, an excess of this substance can be dangerous or even deadly, the set of alterations called as cholinergic syndrome .
- Related article: "Types of neurotransmitters: functions and classification"
What is cholinergic syndrome?
The cholinergic syndrome is referred to as alterations or symptoms generated by the stimulation of the various acetylcholine receptors in the body before an excess of this substance. Intoxication occurs, usually due to the exposure or administration of external substances that generate such excess.
Among them, the overdose of certain drugs with cholinergic action such as pilocarpine (glaucoma medication also used for the treatment of dry mouth in various disorders), betanecol (for use in megacolon and vesicular problems) or medications that inhibit anticholinesterase as used to fight Alzheimer's disease (for example rivastigmine), in view of its excessive use and in excessive quantity in relation to the time in which they act on the organism.
It can also be caused by poisonings from pesticides and insecticides. We can also find cases derived from nicotine excesses or the consumption of some mushrooms concrete and fungi such as amanita muscaria.
The cholinergic syndrome is potentially fatal, necessarily requiring medical attention. The most common symptoms are exaggerated fluid secretion (saliva, tears, sweat, mucus and mucous membranes at the level of the respiratory tract ...), muscular pains and paralysis (which may include muscles that allow breathing) and cardiorespiratory disorders .
Tachycardias tend to appear initially that can evolve into bradycardia (that is, accelerations of the heart rhythm that can become delayed) and breathing difficulties (including bronchospasms that prevent the passage of air to the lungs). can end in cardiorespiratory arrest and death in case of not having assisted breathing . Vomiting, lethargy and confusion and diarrhea are also common.
- You may be interested: "Acetylcholine (neurotransmitter): functions and characteristics"
Main symptoms depending on the activation of specific receptors
Acetylcholine has different receptors within the nervous system, including nicotinic and muscarinic receptors. In this sense, cholinergic syndrome can appear in which only one of the types of receptors is affected, or follow a process depending on the type of receptors that are activated. Usually the following sequence usually occurs.
1. Nicotinic cholinergic syndrome
This type of cholinergic syndrome is characterized by the presence of muscle pain, cramps and paralysis, tachycardia and hypertension that can be followed by bradycardia, hyperglycemia and excess calcium. The presence of mydriasis (that is, dilation of the pupil) in the first moments of acute poisoning is also very characteristic.
However, this mydriasis is only initial, because over time the sympathetic nervous system is activated to produce miosis (abnormal contraction of the pupil). Muscles are weakened and reflexes are lost.
2. Muscarinic cholinergic syndrome
In this stage of the syndrome the effect is due to excessive activation of muscarinic receptors. Myosis or contraction of the pupil appear, blurred vision, decreased heart rate or bradycardia, lacrimation, salivation (excessive salivation), incontinence, nausea and vomiting, and respiratory problems that could lead to respiratory arrest. There is also hypothermia and problems such as hypotension.
3. Central or neurological cholinergic syndrome
It is usual that in addition to the aforementioned neurological syndrome appears, consisting of the appearance of headache, irritability, hypothermia , alteration of consciousness that can reach coma, seizures, cardiorespiratory depression and even death.
- Maybe you're interested: "The 11 types of headache and its characteristics"
As we have indicated previously, the cholinergic syndrome requires immediate medical treatment due to its potential to cause the death of the sufferer.
The first step to follow is the stabilization of the patient in terms of keeping his heart and respiratory rate under control and, if necessary, using life support measures and even assisted breathing. The administration of oxygen is essential. In severe cases, intubation of the patient may be required, and the elimination of excess secretions by this or other routes.
Subsequently at the pharmacological level the administration of atropine is usually seen as a solution for muscarinic symptoms along with substances that reactivate or potentiate cholinesterases (the natural enzymes that degrade acetylcholine in our body) to relieve nicotinic symptoms. The use of diazepam or other tranquilizers may be required in cases in which seizures appear in order to decrease the level of activation.
- Bargull-Díaz, I.C .; Lozano, N .; Pinto, J.K. & Aristizábal, J.J. (2012). Intermediate syndrome in acute organophosphate poisoning: case report. Medicine U.P.B. 31 (1): 53-58.
- Gervilla, J .; Otal, J .; Torres, M. and Durán, J. (2007). Organophosphorus poisoning. SEMERGEN; 33: 21-3.
- Moreno, A. (2014). Main toxic syndromes and antidotes. Hospital October 12.